MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D132705
Medical Device Problem Codes Incorrect, Inadequate or Imprecise Result or Readings (1535); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an atrioventricular node ablation procedure with a thermocool smarttouch catheter, and the catheter was unable to be zeroed on the carto 3 system.Upon inspection of the catheter, the tip looked like it had some blood and saline inside where the coil is located.When the catheter was replaced, the issue resolved.There was no difficulty maneuvering the device and no damage was observed.No patient consequences were reported.This event was originally assessed as not mdr reportable.The device was returned for analysis and reddish material and a hole in the surface of the pebax were discovered.This finding is mdr reportable.
 
Additional Manufacturer Narrative
The device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Visual inspection and screening test of the returned device were performed following j&j medtech procedures.Visual analysis revealed reddish material and a hole in the surface of the pebax.A screening test was performed, and the device was recognized and visualized correctly; however, error 106 was displayed on the screen due to open circuits at the tip area.A microscopic examination of the peek housing was performed and excessive adhesive application on the wires inside the tip was observed.A manufacturing record evaluation was performed and no internal actions related to the reported complaint condition were identified.The reddish material inside the pebax could be related to the foreign material issue reported by the customer, the complaint was confirmed.The force issue reported by the customer was confirmed.The potential cause of the pebax damage could be related to the manipulation of the device during the procedure; however, this could not be conclusively determined.The potential cause for the open circuit could be related to the excessive adhesive observed, however, this could not be conclusively determined.The root cause of the adhesive condition is traced to the manufacturing process.The instructions for use (ifu) of the carto 3 system contain the following recommendations: the force sensor of the catheter is disconnected.If the problem persists, replace the catheter cable or the catheter; the instruction for use of the device contain the following recommendations: zero the contact force reading following insertion of the catheter into the patient.The tip electrode and all four ring electrodes on the catheter tip must be outside of the sheath so that the force sensor is inside the body.Variations in the force reading at the same rate as the cardiac or respiration cycle may indicate contact with cardiac structures.When these markers indicate the catheter tip is not in contact, the reading can be zeroed.Do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage the contact force sensor and affect measurement accuracy.As part of johnson and johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.This product issue will be addressed through the quality system.Corrective and preventive actions are being performed to investigate the force issues.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster inc, or its employees that the report constitutes an admission that the product, biosense webster inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's ref.No: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key21774135
Report Number2029046-2025-01025
Device Sequence Number8079544
Product Code LPB
UDI-Device Identifier10846835009200
UDI-Public(01)10846835009200(17)270919(10)31439794M
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD132705
Device Lot Number31439794M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/11/2025
Initial Report FDA Received Date04/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/20/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT SRO SHEATH; CARTO 3 SYSTEM; SMARTABLATE SYSTEM; UNKNOWN RECORDING SYSTEM
Patient SexUnknown